Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 17, NWS Midland/Odessa, TX

May 21, 2019Eddy County, Lea County, New Mexico; 11 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at May 21, 2019, 7:22 AM MDT for Eddy County, Lea County, New Mexico; 11 counties in Texas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 21, 2019, 7:22 AM MDT (13:22 UTC)
Expired
May 21, 2019, 6:00 PM MDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -191 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2963 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
-401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS74 KMAF 211322
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
822 AM CDT Tue May 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ FOR THE
SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN AND CENTRAL
PERMIAN BASIN...

.A storm system moving through the region will maintain strong
winds across the Guadalupe and Delaware Mountains today. Out
across the southeastern New Mexico plains eastward across the
northern and central Permian Basin, gusty west winds are likely.
Conditions are expected to improve late this evening as the 
system moves to the northeast.

NMZ027-TXZ270-271-212130-
/O.CON.KMAF.HW.W.0026.000000T0000Z-190522T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
722 AM MDT Tue May 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

* TIMING...Until 10 PM MDT this evening.

* WINDS...West 30 to 50 mph with gusts to 65 to 70 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles. Aviation interests 
  may experience localized but extreme turbulence, or strong 
  downward airflow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045>047-050>052-059>063-212130-
/O.NEW.KMAF.WI.Y.0017.190521T1322Z-190522T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Loving-Winkler-Ector-Midland-Glasscock-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, 
and Garden City
822 AM CDT Tue May 21 2019 /722 AM MDT Tue May 21 2019/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect until 7 PM CDT /6 PM MDT/ this
evening. 

* TIMING...Until 7 PM CDT /6 PM MDT/ this evening.

* WINDS...West winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...A Wind Advisory means that winds of 30 mph are
  expected. Winds this strong can make driving difficult,
  especially for high profile vehicles driving on north-south
  oriented roads. Use extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

70/12
1 follow-up statement
825 
WWUS74 KMAF 211958
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
258 PM CDT Tue May 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ FOR 
THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN AND CENTRAL 
PERMIAN BASIN...

.A storm system moving through the region will maintain strong
winds across the Guadalupe and Delaware Mountains today. Out
across the southeastern New Mexico plains eastward across the
northern and central Permian Basin, gusty west winds are likely.
Conditions are expected to improve late this evening as the
system moves to the northeast.

NMZ027-TXZ270-271-220400-
/O.CON.KMAF.HW.W.0026.000000T0000Z-190522T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
158 PM MDT Tue May 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

* TIMING...Until 10 PM MDT this evening.

* WINDS...West 30 to 50 mph with gusts to 65 to 70 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles. Aviation interests 
  may experience localized but extreme turbulence, or strong 
  downward airflow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045>047-050>052-059>063-220000-
/O.CON.KMAF.WI.Y.0017.000000T0000Z-190522T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Loving-Winkler-Ector-Midland-Glasscock-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, 
and Garden City
258 PM CDT Tue May 21 2019 /158 PM MDT Tue May 21 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...Until 7 PM CDT /6 PM MDT/ this evening.

* WINDS...West winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...A Wind Advisory means that winds of 30 mph are 
  expected. Winds this strong can make driving difficult, 
  especially for high profile vehicles driving on north-south 
  oriented roads. Use extra caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at May 21, 5:00 AM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 21, 5:00 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
600 AM CDT Tue May 21 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
West winds will increase around 15Z to sustained 25kts, decreasing
between 00Z-01Z. High clouds are moving east. VFR.

&&

.PREV DISCUSSION... /issued 404 AM CDT Tue May 21 2019/

DISCUSSION...

A much quieter day is on tap today across the region, in the wake
of yesterday and last night's severe weather. The upper trough
responsible for the severe weather across the region has developed
a negative tilt as it continues its progression toward the High
Plains early this morning. Thus, the severe weather risk today
will be shunted well east of the region, extending from East Texas
up through the Middle Mississippi and Lower Missouri Valleys.
Locally, a dry, cooler day is anticipated, as the trough's
associated Pacific front continues to push east, allowing cooler,
drier air to filter into the region in its wake. Breezy to windy
conditions developed overnight as this feature made its way across
the area, with potential for some breezy conditions to stick
around through this afternoon. Locations look to remain below
advisory criteria, though northern Lea county and northern Eddy
county may come close for an hour or two this afternoon. Have
forgone any additional wind headlines at this time, though the
High Wind Warning in effect for the Guadalupe and Delaware
Mountains remains in effect through early this evening, with high
winds expected to continue there. Highs today will range from the
middle to upper 70s north and across higher terrain to the 90s
through the Rio Grande Valley, with most seeing highs in the lower
to middle 80s, about 8-10 degrees cooler than yesterday and
several degrees below normal for this time of year. Despite the
cooler conditions today, it remains very dry to the west, where
breezy conditions will yield Elevated Fire Weather conditions
across Southeast New Mexico and the Trans Pecos. Please see the
Fire Weather Discussion below for additional details.

After a day of quasi-zonal flow today, flow aloft will waste no
time transitioning back to the southwest on Wednesday as the
trough over the west coast begins to deepen once more. At the
surface, southerly return flow will commence, resulting in
increased moisture, especially across eastern portions of the area
beginning Wednesday afternoon as temperatures rebound to the
middle 80s and 90s across most of the area. Wednesday afternoon
looks to remain dry, but Wednesday night will see the return of a
sharp dryline, progged to develop from roughly Maljamar-Ft
Stockton-Panther Junction. Thus, storm chances return to the
forecast Wednesday night along the dryline, with emphasis across
the northern Permian Basin. Thereafter, showers and thunderstorms
remain in the forecast each day through the weekend, with the
exact location dependent on both the location of the dryline and
timing of shortwaves in the persistent southwesterly flow aloft,
maintained by a series of shortwaves moving through the larger-
scale western CONUS trough. Temperatures from the end of this week
onward look to remain within a few degrees either side of normal,
and given the potential for thunderstorms most days/nights, it
looks like our active May will continue.

FIRE WEATHER...

Continued very dry and windy conditions across SE NM and the Trans
Pecos today will make for another day of elevated fire weather
concerns. Greater concerns continue to be precluded by the ERC
near or below the 50th percentile. We have opted to issue another
Fire Danger Statement for this afternoon for SE NM and the Trans
Pecos. Drying in these area will continue to be steep through
Thursday, aided by poor to fair recovery, and in the absence of
rain we may start to the ERC climb above the 50th percentile. By
next weekend there are some hints that moisture will work west and
some lightning will be possible in the mountains?

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  57  92  70 /   0   0  10  30
Carlsbad                       80  55  91  60 /   0   0   0  10
Dryden                         91  63  95  75 /   0   0   0  20
Fort Stockton                  83  57  94  69 /   0   0   0  10
Guadalupe Pass                 72  55  86  57 /   0   0   0   0
Hobbs                          77  52  88  62 /   0   0   0  30
Marfa                          79  44  91  53 /   0   0   0   0
Midland Intl Airport           80  57  92  70 /   0   0   0  30
Odessa                         81  57  92  69 /   0   0   0  30
Wink                           82  54  94  67 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 10 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 10 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, May 21, 4:24 AM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
524 AM CDT Tue May 21 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
524 AM CDT Tue May 21 2019 /424 AM MDT Tue May 21 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High winds are expected across the Guadalupe and Delaware Mountains
through this evening. A High Wind Warning remains in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms, some severe, will be possible across much of the
area, except the mountains, during the afternoon and evening hours
Wednesday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:11 PM MDTAreal Flood AdvisoryMAFHoward, Martin, Midland3 hr
May 20, 6:12 PM MDTSevere Thunderstorm WarningMAFBorden, Howard, Martin, Mitchell, Scurry63 min
May 20, 6:12 PM MDTTornado WarningMAFGlasscock, Midland33 min
May 20, 6:13 PM MDTTornado WarningMAFHoward, Mitchell32 min
May 20, 6:22 PM MDTSevere Thunderstorm WarningMAFGlasscock, Midland53 min
May 20, 6:30 PM MDTSpecial Weather StatementMAFMidland30 min
May 20, 6:43 PM MDTTornado WarningMAFGlasscock, Howard47 min
May 20, 6:44 PM MDTTornado WarningMAFHoward, Mitchell, Scurry19 min
May 20, 6:48 PM MDTSevere Thunderstorm WarningMAFMidland27 min
May 20, 6:54 PM MDTSevere Thunderstorm WarningMAFGlasscock, Martin, Midland21 min
May 20, 7:13 PM MDTSpecial Weather StatementMAFMidland47 min
May 20, 7:14 PM MDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell, Scurry61 min
May 20, 7:17 PM MDTTornado WarningMAFHoward, Mitchell43 min
May 20, 7:28 PM MDTSevere Thunderstorm WarningMAFScurry62 min
May 20, 7:31 PM MDTSpecial Weather StatementMAFMartin44 min
May 20, 7:34 PM MDTSevere Thunderstorm WarningMAFGlasscock, Martin, Midland56 min
May 20, 7:43 PM MDTTornado Warning Tornado observedMAFMitchell32 min
May 20, 8:12 PM MDTSpecial Weather StatementMAFMartin48 min
May 20, 8:14 PM MDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry61 min
May 20, 8:21 PM MDTSevere Thunderstorm WarningMAFAndrews, Crane, Dawson, Ector, Glasscock, Howard and 4 more54 min
May 20, 8:34 PM MDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Martin, Midland, Upton3 hr
May 20, 9:13 PM MDTSevere Thunderstorm WarningMAFBorden, Dawson, Ector, Glasscock, Howard, Martin and 1 more62 min
May 20, 9:14 PM MDTSpecial Weather StatementMAFScurry31 min
May 20, 9:17 PM MDTFlash Flood WarningMAFEctor, Martin, Midland3 hr
May 20, 9:18 PM MDTTornado WarningMAFMidland27 min
May 20, 9:45 PM MDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry60 min
May 20, 9:53 PM MDTTornado WarningMAFBorden, Scurry22 min
May 20, 10:06 PM MDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin114 min
May 20, 10:11 PM MDTSevere Thunderstorm WarningMAFGlasscock, Midland34 min
May 20, 10:19 PM MDTAreal Flood AdvisoryMAFBorden, Glasscock, Howard, Martin, Midland, Mitchell and 1 more116 min
May 20, 10:27 PM MDTSevere Thunderstorm WarningMAFGlasscock, Midland, Upton48 min
May 20, 10:35 PM MDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton40 min
May 20, 10:37 PM MDTSpecial Weather StatementMAF38 min
May 20, 10:43 PM MDTSpecial Weather StatementMAFMitchell, Scurry47 min
May 20, 10:48 PM MDTAreal Flood WarningMAFMitchell, Scurry3 hr
May 20, 10:58 PM MDTFlash Flood WarningMAFBorden, Glasscock, Howard, Martin, Mitchell, Scurry3 hr
May 20, 11:01 PM MDTAreal Flood AdvisoryMAFGlasscock, Midland, Pecos, Reagan, Terrell, Upton119 min
May 20, 11:12 PM MDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton48 min
May 20, 11:15 PM MDTSpecial Weather StatementMAFCrockett45 min
May 20, 11:49 PM MDTSpecial Weather StatementMAFReagan26 min
May 20, 11:53 PM MDTTornado WarningMAFReagan23 min
May 20, 11:55 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell50 min
May 21, 12:52 AM MDTSpecial Weather StatementMAFTerrell38 min

Nearby

Wind Advisories in Texas, 2019Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.